Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 8, 2017Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jul 8, 2017, 2:28 AM EDT for Monroe County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 2:28 AM EDT (06:28 UTC)
Expired
Jul 8, 2017, 3:15 AM EDT
In force
47 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS81 KBUF 080628
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
228 AM EDT SAT JUL 8 2017

NYZ003-013-014-080715-
Ontario-Livingston-Monroe-
228 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIVINGSTON...SOUTHERN
MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 227 AM EDT, a strong thunderstorm was located near Le Roy, or 11
miles east of Batavia, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rochester, Chili, East Rochester, Brighton, Henrietta, Avon, Honeoye
Falls, Caledonia, Lima and Scottsville.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 near exit 46.

Heavy rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 7796 4291 7794 4294 7793 4295 7791
      4304 7791 4304 7795 4313 7791 4316 7748
      4291 7747 4288 7796
TIME...MOT...LOC 0627Z 266DEG 30KT 4302 7796 

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:55 AM EDT, 33 minutes earlier.

Area forecast discussion, Jul 8, 1:55 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
155 AM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will slowly ease its way across our region overnight
and early Saturday. The frontal passage will bring some showers
and thunderstorms to most areas...with leftover scattered showers
and a few additional storms in its wake then coming to an end by
early Saturday evening. Cooler and much less humid air will also
overspread our region following the frontal passage...then will
remain in place through Sunday before warmer and more unsettled
conditions return early next week.

&&

.NEAR TERM /THROUGH TODAY/...
Radar shows showers and thunderstorms moving across the area,
with mainly scattered coverage except across the Niagara
Frontier where storms are more widespread. Some storms may
contain heavy rainfall, with a isolated strong to severe storms
possible even though winds aloft are not terribly favorable for
organized convection. Otherwise, a cold front will gradually
move across the region overnight, with showers and thunderstorms
likely to expand in coverage with the boundary.

The surface cold front itself and its associated round of
showers and storms will largely finish clearing our region
during the morning. In its wake...a few additional showers and
storms will remain possible through the afternoon hours as
daytime heating and the arrival of cooler air aloft lead to some
renewed instability...however these should be more scattered in
nature and tied to secondary shortwave features and/or
mesoscale boundaries...one of which could be yet another lake
breeze boundary that could form over the Niagara Frontier
Saturday afternoon. Otherwise we can expect fairly cloudy skies
in the morning to give way to some partial sunshine during the
afternoon... along with cooler temperatures (highs mainly in the
lower to mid 70s) and increasingly comfortable humidity levels.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Large upper-level low over Hudson Bay with ridging over the
intermountain west will keep broad cyclonic flow in place across the
forecast area to start the next week. This will keep daily
temperatures seasonably mild and with low humidity. High
temperatures Sunday and Monday will range from the mid 70s to the
low 80s, with Monday being the slightly warmer of the two days
despite increasing cloud cover. Sunday will be largely dry across
the forecast area in the wake of a shortwave passage late Saturday.
The only exception Sunday might be in the Saint Lawrence valley
closer to a baroclinic zone with may spark a stray shower or
thunderstorm. Saturday evening into Sunday will be breezy in the
wake of the shortwave/frontal passage, which may cause some
lakeshore flooding problems on the east end of Lake Ontario. On
Monday, the baroclinic zone will start to tighten across the area
with warm advection ahead of a shortwave in the cyclonic flow. This
combined with a LLJ and moisture advection will spark some scattered
showers and thunderstorms across the region into Monday afternoon
into Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The pattern will remain unsettled through much of next week as a
baroclinic zone stalls over the southern Great Lakes. The front will
meander north and south across the area as numerous weak waves move
through the mean WNW flow aloft, with each one of these difficult to
time and place waves producing enhanced chances of showers and a few
thunderstorms. While most days will include a chance of rain next
week, there will also be a good amount of rain free time between the
weak waves.

Looking at the details, the first of many waves will move through
the area Tuesday and Tuesday evening with a chance of showers and a
few thunderstorms. The rain chances will temporarily lower late
Tuesday night through the first half of Wednesday as high pressure
builds into Quebec, with a push of drier air moving into NY. The dry
weather will be short lived however, as the next wave of low
pressure moves through the area late Wednesday and Wednesday night,
and yet another weak wave possible Thursday. By next Friday the 12Z
GFS and ECMWF force the baroclinic zone farther south with a return
to dry weather.

Temperatures will greatly depend on the placement of the east/west
oriented frontal zone. The latest 12Z guidance has trended north,
and thus warmer with temperatures not far from average in the upper
70s to lower 80s most days. Some previous runs had the frontal zone
farther south, supporting somewhat below normal temperatures. It may
still be a few days before model guidance settles on the precise
placement of the frontal zone, given the influence convection will
have on the synoptic scale frontal position.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
The main concern for aviation will be scattered to numerous
thunderstorms moving across the region. These will mainly be
driven by a cold front which will cross the region overnight,
but will also develop along subtle features which will allow
limited lead time for inclusion in the TAFS. This activity will
be most widespread in the 06Z-11Z timeframe, then should
transition to mainly showers before tapering off on Saturday.

Outside of the storms, expect mixed conditions with VFR/MVFR
most of the time, with patchy IFR conditions. These should
gradually improve Saturday morning, with mainly VFR conditions
by Saturday afternoon.

High pressure will build across the region Saturday night, with
widespread VFR conditions.

Outlook...
Sunday...VFR.
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...isolated to scattered MVFR with -SHRA/TSRA.
Wednesday...VFR.

&&

.MARINE...
A cold front will cross the region overnight while bringing the
likelihood of some showers and thunderstorms. In its wake...westerly
winds will increase and could result in conditions briefly reaching
advisory levels at times between very late Saturday afternoon and
Sunday morning across the eastern half of Lake Ontario. Dry weather
and southwesterly winds are then expected on Sunday with additional
borderline advisory-level conditions possible.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from this afternoon through Sunday
     afternoon for NYZ004>007.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...APFFEL/JJR/ZAFF
SHORT TERM...CHURCH
LONG TERM...HITCHCOCK
AVIATION...APFFEL/ZAFF
MARINE...JJR/ZAFF
Hazardous weather outlook, Jul 7, 4:41 AM EDT, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
441 AM EDT Fri Jul 7 2017

NYZ001>003-008-010>014-021-080845-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Allegany-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-080845-
Wayne-Northern Cayuga-Oswego-Jefferson-
441 AM EDT Fri Jul 7 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-080845-
Chautauqua-Cattaraugus-Southern Erie-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

There is a slight risk for strong to severe thunderstorms this
afternoon and early evening, with damaging winds and hail possible in
a few of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 8, 2:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
228 AM EDT SAT JUL 8 2017

NYZ003-013-014-080715-
Ontario-Livingston-Monroe-
228 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIVINGSTON...SOUTHERN
MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 227 AM EDT, a strong thunderstorm was located near Le Roy, or 11
miles east of Batavia, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rochester, Chili, East Rochester, Brighton, Henrietta, Avon, Honeoye
Falls, Caledonia, Lima and Scottsville.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 near exit 46.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 7796 4291 7794 4294 7793 4295 7791
      4304 7791 4304 7795 4313 7791 4316 7748
      4291 7747 4288 7796
TIME...MOT...LOC 0627Z 266DEG 30KT 4302 7796

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:51 PM EDTSpecial Marine WarningBUF54 min
Jul 8, 1:49 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming41 min
Jul 8, 3:33 AM EDTSpecial Weather StatementBUFJefferson27 min
Jul 8, 3:42 AM EDTSpecial Marine WarningBUF63 min
Jul 8, 4:11 AM EDTSpecial Weather StatementBUFOswego49 min
Jul 8, 4:42 AM EDTSevere Thunderstorm WarningBUFLewis, Oswego49 min
Jul 8, 4:51 AM EDTBeach Hazards StatementBUFCayuga, Oswego, Wayne18 hr
Jul 8, 4:51 AM EDTLakeshore Flood WarningBUFCayuga, Jefferson, Oswego, Wayne36 hr
Jul 8, 4:53 AM EDTSmall Craft AdvisoryBUF39 hr
Jul 8, 5:37 AM EDTSpecial Weather StatementBUFSt. Lawrence23 min
Jul 8, 7:47 AM EDTSpecial Weather StatementBUFAllegany58 min
Jul 8, 7:58 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus47 min
Jul 8, 8:41 AM EDTSpecial Weather StatementBUFLivingston49 min
Jul 8, 2:51 PM EDTSpecial Marine WarningBUF84 min
Jul 8, 3:12 PM EDTSpecial Weather StatementBUFJefferson48 min
Jul 8, 3:59 PM EDTSpecial Weather StatementBUFJefferson46 min
Jul 8, 4:43 PM EDTSpecial Weather StatementBUFLewis32 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.